Mathematics Learning, Teaching, and Equity in Policy and Programs: The Case of Secondary Mathematics Teacher Education in the United States

Eryn M. Maher, Hyunyi Jung, Jill A. Newton
282 255

Abstract


Professional organizations have provided recommendations for mathematics teaching and learning; however, few studies have investigated the practical integration of those recommendations into mathematics teacher education programs. In this study, we examine how the reported “big ideas” of courses in secondary mathematics teacher education programs emphasized the content and teaching practices necessary for future mathematics teachers, as recommended by policy documents. As part of a larger study, we conducted a series of interviews in secondary mathematics teacher education programs at four universities (names are descriptive pseudonyms): Great Lakes University (GLU), Midwestern Research University (MRU), Midwestern Urban University (MUU), and Southeastern Research University (SRU). We selected the institutions and programs based on their Carnegie Classification, the types of communities in which they were situated, the average number of graduates from a program, the departmental homes of their secondary mathematics education programs, and the demographics of their student populations. The analysis of data collected from 12 courses across four universities revealed specific ways in which big ideas in secondary mathematics teacher education programs emphasized areas related to mathematics learning, teaching, and issues of equity and access.

Keywords


Secondary mathematics, Teacher education, Equity, Methods

Full Text:

PDF

References


Maher, E. M., Jung, H., & Newton, J. A. (2022). Mathematics learning, teaching, and equity in policy and programs: The case of secondary mathematics teacher education in the United States. International Journal of Education in Mathematics, Science, and Technology (IJEMST), 10(2), 308-327. https://doi.org/10.46328/ijemst.2110




DOI: https://doi.org/10.46328/ijemst.2110

Refbacks

  • There are currently no refbacks.


Copyright (c) 2022 International Journal of Education in Mathematics, Science and Technology

Abstracting/Indexing

 

 
 
International Journal of Education in Mathematics, Science and Technology (IJEMST) 
 
Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.

Editors: Ismail Sahin & Mack Shelley

Place of Publication: Turkey & Name of Publisher: Ismail Sahin

ISSN: 2147-611X (Online)


International Society for Technology, Education and Science (ISTES)

 www.istes.org